loading...
CNS on Twitter CNS on LinkedIn


REBOUND INSOMNIA



Rebound insomnia is defined as difficulty initiating or maintaining sleep that is worsened by the abrupt discontinuation of certain sleeping medications. Rebound insomnia may be worse than initial insomnia, leading some patients to experience a complete loss of sleep that lasts for hours or sleep that may be worsened over days. This is the most common withdrawal symptom caused by some insomnia medications.

Consequences:

Rebound insomnia causes a person to become tolerant to sleep medications. As a result of this physical dependence, patients find it difficult to stop taking certain sleep medications once they are on them for a prolonged period of time. They may also need more of the medication to go to sleep.

Below is an example of someone with rebound insomnia and now has difficulty falling asleep after stopping the sleep aid:

Causes:

The use of sleeping pills enhances chemicals that are naturally present in the brain and nervous system. After prolonged use, your body may become accustomed to having the drug in the system; therefore, abruptly stopping certain medications can lead to withdrawal from not having the drug in the system anymore. Rebound insomnia has been reported most frequently upon discontinuation of short-acting medications. A short-acting drug will be out of your system quickly and the rebound insomnia may be more intense and/or start sooner. Longer-acting medications may take longer to fully leave your system but do not have as much rebound insomnia.

Management:

  • Talk to your doctor to taper your dose:
    Tapering the dose is when you gradually reduce your dose over a period of time before you stop the medication. This allows your body to slowly adjust to lower doses and avoid withdrawal symptoms.
  • Use the sleeping pills for short time:
    Rebound insomnia occurs more often with long-term use of sleep medications. Most of the sleeping medications do not lead to rebound insomnia if they are used for a short period of time.
  • Consider a longer half-life medication:
    The half-life of a drug is the length of time required for the concentration of a drug to decrease to half of its starting dose in the body. Taking longer half-life medications can help the medication to leave the body gradually over time and therefore, having less rebound insomnia.


References:

- American Academy of Sleep Medicine. Clinical Guidelines for the Evaluation and Management of Chronic Insomnia in Adults. Published Feb 2017.
- Gillin JC et al. Rebound insomnia: a critical review. J Clin Psychopharmacol. 1989 Jun;9(3):161-72.
- Harvard Medical School. Overcoming Insomnia. Published Feb 2011.
- Very Well Health. Stopping Sleeping Pills and Rebound Insomnia. Reviewed Nov 2019.

Share the resource:

Share on Facebook Share on Twitter Share on LinkedIn

Speak to your doctor SPEAK TO YOUR DOCTOR IF INSOMNIA MAY INTERFERE WITH YOUR LIFE.

You are now leaving this website.